Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 201, NWS Kansas City, MO

July 5, 2000Jackson County, Lafayette County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 5, 2000, 6:40 PM CDT for Jackson County, Lafayette County, Missouri. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 2000, 6:40 PM CDT (23:40 UTC)
Expired
Jul 5, 2000, 7:45 PM CDT
In force
65 min
Issued by
NWS Kansas City, MO
Area
Whole counties

Counties Jackson County, MO, Lafayette County, MO

The radar

The Pleasant Hill radar (KEAX), 31 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 7:30 PM CDTThunderstorm Wind 57 EMayview, MOStorm spotters reported downed trees and power lines, and damage to a roof.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 6:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-452 J/kg
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 052343 COR
SVRMCI
MOC095-107-060045-

BULLETIN - EAS ACTIVATION REQUESTED...CORRECTION...
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 PM CDT WED JUL 5 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN WEST CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF KANSAS CITY
  LAFAYETTE COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 745 PM CDT

* AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 17 MILES NORTH OF DOVER TO 5
  MILES NORTHWEST OF INDEPENDENCE...OR FROM 25 MILES SOUTH OF
  CHILLICOTHE TO 7 MILES EAST OF KANSAS CITY...MOVING SOUTHEAST AT 20
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  
  INDEPENDENCE AT 650 PM CDT
  BUCKNER AT 655 PM CDT
  LEVASY AT 700 PM CDT
  LEES SUMMIT AT 705 PM CDT
  LEXINGTON AT 710 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE WINDS IN EXCESS OF 60
MPH. FOR YOUR SAFETY...MOVE INDOORS...AND STAY AWAY FROM WINDOWS.
REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOURQ REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

88

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:50 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 5, 4:50 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
450 PM CDT WED JUL 5 2000

THUNDERSTORMS AND FLOODING POTENTIAL IN NORTHERN MISSOURI TONIGHT
AND IMPENDING HEAT THE CONCERNS.

FIRST ROUND OF THUNDERSTORM ACTIVITY OVER NORTHERN CWA LIKELY TO BE
FIRST OF SEVERAL TONIGHT. MORE THUNDERSTORMS IN NORTHEASTERN
NEBRASKA FIRING AT THIS TIME. STORM STEERING FLOW BRINGS STORMS THAT
INITIATE IN EASTERN NEBRASKA INTO NORTHERN FRINGES OF CWA OVERNIGHT.

ETA/MESOETA AND AVN SUGGEST FURTHER STORM DEVELOPMENT ASSOCIATED
WITH A SOUTHERLY LLJ INTO CENTRAL AND EASTERN NEBRASKA THIS EVENING.
THE LOCATION FOR CONVECTIVE INITIATION COMES INTO QUESTION. WITH
ONGOING ACTIVITY TO THE NORTH...STORM TRIGGER MAY BE FURTHER SOUTH
THAN ETA SUGGESTS. DONT EXPECT THAT STORMS WILL TRACK FURTHER SOUTH
THAN MISSOURI RIVER GIVEN THE ESE STORM STEERING CURRENT. FOR NOW
WILL BUMP NORTHEASTERN ZONES INTO LIKELY POPS TAPERING TO CHANCE
FROM JUST NORTH OF MKC TO BOONVILLE.

FLASH FLOOD GUIDANCE FOR MOST OF NORTHERN CWA BETWEEN 1.5 AND 2.0
INCHES FOR A 3 HOUR PERIOD. PER COORDINATION WITH OAX...DMX AND STL
WILL ISSUE FFA FOR NORTHERN COUNTIES.

IN TxHE EXTENDED...MODELS CONTINUE TO ADVERTISE BUILDING RIDGE. WILL
ISSUE SPS HIGHLIGHTING SEVERAL DAYS OF HEAT INDICES IN THE 105
DEGREE RANGE THROUGH THE WEEKEND.

.EAX...NONE

18

In the hours before

Special weather statement, Jul 5, 1:00 PM CDT, 5 hours 40 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT WED JUL 5 2000

FORECAST: THUNDERSTORMS ARE STILL A POSSIBILITY OVER EXTREME
NORTHERN MISSOURI THIS AFTERNOON AND TONIGHT.  THUNDERSTORMS
TRACKING NORTH OF THE IOWA MISSOURI BORDER MAP DIP SOUTHWARD INTO
EXTREME NORTHERN MISSOURI THIS AFTERNOON. THEN A COMPLEX OF
THUNDERSTORMS IS EXPECTED TO DEVELOP OVER NORTHEAST NEBRASKA THIS
EVENING AND MOVE SOUTHEAST OVERNIGHT.  THESE STORMS COULD AFFECT
AREAS NORTH OF A ROCKPORT MISSOURI TO MOBERLY MISSOURI LINE.  THERE
IS A MINOR THREAT THAT SOME OF THE STORMS COULD BECOME SEVERE WITH
THE MAIN THREAT BEING DAMAGING STRAIGHT LINE WINDS AND LIGHTNING.
OTHERWISE...HOT AND HUMID CONDITIONS WILL BE THE MAIN STORY SOUTH OF
THIS LINE WITH HEAT INDICES AROUND 100 DEGREES THIS AFTERNOON. NO
RELIEF APPEARS TO BE IN SIGHT WITH VERY HOT CONDITIONS PERSISTING
INTO THE WEEKEND.

DISCUSSION: A WARM FRONT OVER EXTREME NORTHERN MISSOURI WILL
CONTINUE TO BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT AND
ENHANCEMENT ALONG THE MISSOURI IOWA BORDER THIS AFTERNOON. AS A
RIDGE OF HIGH PRESSURE BUILDS INTO THE CENTRAL PLAINS...A CAP
PROHIBITING THUNDERSTORM DEVELOPMENT WILL RESULT OVER THE SOUTHERN
TWO THIRDS OF THE OUTLOOK AREA. IF ANOTHER THUNDERSTORM COMPLEX
DEVELOPS TONIGHT OVER EASTERN NEBRASKA CONDITIONS ARE FAVORABLE FOR
IT TO DRIFT INTO NORTHERN MISSOURI.

88
Special weather statement, Jul 5, 5:10 PM CDT, 1 hour 30 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-060300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
510 PM CDT WED JUL 5 2000

...HOT AND HUMID CONDITIONS EXPECTED FOR THE END OF THIS WEEK AND
INTO THE WEEKEND...

TEMPERATURES ARE FORECAST TO RISE INTO THE MID 90S BY FRIDAY AND
REMAIN HOT THROUGH THE WEEKEND. THIS HEAT COMBINED WITH HIGH HUMIDITY
WILL YIELD AFTERNOON HEAT INDICES BETWEEN 105 AND 110 DEGREES.

HEAT ADVISORIES MAY BE NEEDED FOR LATE THIS WEEK AND THIS WEEKEND.
HEAT ADVISORIES ARE ISSUED WHEN AFTERNOON HEAT INDICES REACH 105
FOR AT LEAST THREE HOURS OR WHEN HEAT INDICES ARE NOT EXPECTED TO
DROP BELOW 80 OVERNIGHT.
Local storm report, Jul 5, 5:35 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
535 PM CDT WED JUL 05 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    ALBANY                    MO   WIND DAMAGE
07/05/00   GENTRY                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          6-8 INCH DIAMETER TREE
                                          LIMBS DOWN. POWER
                                          LINES/POLES DOWN.

JULY
Local storm report, Jul 5, 6:05 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
605 PM CDT WED JUL 05 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....8COUNTY LOCATION....

0445 PM    3 S NEW HAMPTON           MO   60 MPH TSTM GUST
07/05/00   HARRISON                       REPORTED BY PUBLIC.
                                          4" TREE LIMBS DOWN.
Local storm report, Jul 5, 6:28 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
628 PM CDT WED JUL 05 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    HAMILTON                  MO   WIND DAMAGE
07/05/00   CALDWELL                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES ANDM POWER LINES
                                          DOWN. WIND GUST TO 60
                                          MPH.

JULY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:01 PM CDTSevere Thunderstorm WarningEAXMercer59 min
Jul 5, 3:54 PM CDTSevere Thunderstorm WarningEAXNodaway66 min
Jul 5, 4:10 PM CDTSevere Thunderstorm WarningEAXWorth65 min
Jul 5, 4:27 PM CDTSevere Thunderstorm WarningEAXGentry, Harrison63 min
Jul 5, 5:51 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clinton, Livingston39 min
Jul 5, 6:29 PM CDTSevere Thunderstorm WarningEAXLivingston31 min
Jul 5, 6:33 PM CDTSevere Thunderstorm WarningEAXCarroll, Ray57 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.